Mississippi, 2018Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018
June 16 to 18, 2018 · NWS JAN · 2 events in 2 counties and zones
In a hot and humid summertime air mass, scattered strong to severe thunderstorms developed by the afternoon hours on the 16th and 18th. A microburst occurred on the 16th, and a rare summertime tornado occurred on the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a hot and humid summertime air mass, scattered strong to severe thunderstorms developed by the afternoon hours on the 16th and 18th. A microburst occurred on the 16th, and a rare summertime tornado occurred on the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 16, 3:04 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 16, 3:04 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
404 PM CDT Sat Jun 16 2018
.DISCUSSION...
Tonight through tomorrow...
For the remainder of the afternoon and into the evening hours,
expect isolated/scattered shower/thunderstorm activity to continue
for the next few hours before diminishing with sunset. The greatest
coverage of convective precipitation is associated with better
moisture convergence along/south of the Highway 84 corridor with
some enhancement associated with seabreeze-related boundary. Lapse
rates with vertical totals ~25 continue to be unsupportive of severe
microburst potential.
Otherwise, the key features in the near term will a persistent
subtropical ridge expected to become centered over the Mid
Mississippi Valley, and an impressive plume of tropical moisture
northward into the northwestern Gulf of Mexico. Some of this deeper
moisture will be drawn into southwest portions of the ArkLaMiss
Sunday, and with veering, increasing southerly flow, expect a little
more organization and coverage of mainly diurnal shower/thunderstorm
activity than recently observed. The forecast is generally a
continuation of the previous forecast with hot/humid conditions and
increased afternoon rain chances. /EC/
Sunday night through the week...
Confidence continues to be fairly high for continued hot and humid
weather this week, basically a typical summer weather pattern.
Typical diurnal summer thunderstorms should occur each day, with
some days potentially having more coverage than others. With PW
values around 2 inches, locally heavy rainfall will be possible with
these storms. Any microburst potential will be evaluated each day.
Moisture trapped underneath the ridge of high pressure lingering
across the region, will allow for heat indices to climb into the 100-
105 degree range. Highs will be in the 90s this week with overnight
lows providing some relief in the lower 70s. Summer is officially in
place! /28/
&&
.AVIATION...
18Z TAF discussion:
Mostly a VFR forecast with high pressure in control and limiting
convective potential at most sites, but deeper moisture
convergence enhanced some by seabreeze convergence will bring
greater potential for scattered TSRA to the HBG/PIB area. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 71 91 71 91 / 17 51 19 24
Meridian 71 92 71 92 / 20 53 19 23
Vicksburg 72 91 72 91 / 16 54 20 24
Hattiesburg 71 90 72 91 / 10 53 16 25
Natchez 71 89 72 89 / 28 66 19 27
Greenville 74 91 72 91 / 6 33 19 23
Greenwood 73 91 72 91 / 5 38 20 22
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
28/EC
Hazardous weather outlook, Jun 16, 1:34 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
234 PM CDT Sat Jun 16 2018
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
234 PM CDT Sat Jun 16 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Sunday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.
21
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jun 16, 4:26 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
526 PM CDT SAT JUN 16 2018
MSZ027-028-037-162300-
Carroll MS-Attala MS-Montgomery MS-
526 PM CDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...
NORTHEASTERN ATTALA AND SOUTH CENTRAL MONTGOMERY COUNTIES UNTIL 600
PM CDT...
At 526 PM CDT, Meteorologists were tracking a strong thunderstorm
over Hesterville, or 8 miles north of Kosciusko, moving west at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hesterville around 530 PM CDT.
Possumneck around 600 PM CDT.
Other locations impacted by this storm include Ethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3332 8945 3329 8945 3329 8943 3312 8932
3308 8932 3299 8965 3315 8980 3318 8978
3319 8978 3320 8976 3321 8975 3325 8988
3328 8991 3337 8948
TIME...MOT...LOC 2226Z 078DEG 10KT 3317 8964
JMSpecial weather statement, Jun 16, 4:54 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
554 PM CDT SAT JUN 16 2018
MSZ029-032-033-162330-
Oktibbeha MS-Choctaw MS-Webster MS-
554 PM CDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...WESTERN
OKTIBBEHA AND EASTERN WEBSTER COUNTIES UNTIL 630 PM CDT...
At 554 PM CDT, Meteorologists were tracking a strong thunderstorm
near Longview, or 9 miles west of Starkville, moving northwest at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Maben, Mathiston, Sherwood and Reform around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3360 8902 3356 8902 3357 8896 3349 8886
3333 8896 3341 8932 3369 8914
TIME...MOT...LOC 2254Z 118DEG 9KT 3345 8899
JMThunderstorm Wind, Oktibbeha
- When
- June 16, 4:54 PM CST to 4:58 PM CST
- Where
- Oktibbeha County, 4.43 mi SSE of Maben to 3.49 mi S of Maben
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.488, -89.062
A microburst produced a short swath of wind damage along the Sturgis-Maben Road and Hawkins Road area south of Maben. Multiple trees and power lines were blown down.
Tornado, Lincoln
- When
- June 18, 1:57 PM CST to 2:01 PM CST
- Where
- Lincoln County, 1.13 mi N of Cam to 1.79 mi N of Cam
- Rating
- EF0
- Path length
- 0.67 mi
- Path width
- 25 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.566, -90.377
A brief, weak landspout tornado occurred east of Brookhaven. It began just south of Sycamore Trail and moved north, parallel to Nalco Lane. Large tree limbs were broken off softwood trees along Sycamore Trail, and a small tree was uprooted. The tornado crossed Chatman Trail where two barns sustained loss of sheet metal roofing and two homes sustained minor roof damage. Windows were blown out of one house. Multiple Bradford pear trees were also snapped at the base at this location. The tornado dissipated in a wooded area just north of Chatman Trail before reaching Nola Road. The maximum estimated winds were 70mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Flash Flood in Wisconsin, June 16, 2018$63,000 · EF0 · 10 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Damaging Wind in New Mexico, June 16, 2018$50,000 · 56 kt wind · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
- Heat in Wisconsin, June 16 to 17, 201820 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765366, 765368.